Authors: Jojić, Duško
Panina, Gaiane
Živaljević, Rade 
Affiliations: Mechanics 
Mathematical Institute of the Serbian Academy of Sciences and Arts 
Title: Splitting necklaces, with constraints
Journal: SIAM Journal on Discrete Mathematics
Volume: 35
Issue: 2
First page: 1268
Last page: 1286
Issue Date: 2021
Rank: ~M23
ISSN: 0895-4801
DOI: 10.1137/20M1331949
We prove several versions of Alon's necklace-splitting theorem, subject to additional constraints, as illustrated by the following results. (1) The "almost equicardinal necklace-splitting theorem" claims that, without increasing the number of cuts, one guarantees the existence of a fair splitting such that each thief is allocated almost the same number of pieces of the necklace (including "degenerate pieces" if they exist), provided the number of thieves r = p\nu is a prime power. By "almost the same" we mean that for each pair of thieves one of them can be given at most one piece more (one piece less) than the other. (2) The "binary splitting theorem" claims that if r = 2d and the thieves are associated with the vertices of a d-cube, then, without increasing the number of cuts, one can guarantee the existence of a fair splitting such that adjacent pieces are allocated to thieves that share an edge of the cube. This result provides a positive answer to the "binary splitting necklace conjecture" in the case r = 2d from Conjecture 2.11 in [M. Asada et al., SIAM J. Discrete Math., 32 (2018), pp. 591-610]. (3) An interesting variation arises when the thieves have their own individual preferences. We prove several envy-free, fair necklace-splitting theorems of various level of generality, as illustrated by the envy-free versions of (a) Alon's original necklace-splitting theorem, (b) the almost equicardinal splitting theorem, and (c) the binary splitting theorem, etc.
Keywords: Collectively unavoidable complexes | Configuration space/test map scheme | Envy-free division | Necklace-splitting theorem
Publisher: SIAM

Show full item record


checked on May 20, 2024

Page view(s)

checked on May 9, 2024

Google ScholarTM




Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.